Wyoming, 2018

Hail in Wyoming, May 9, 2018

May 9, 2018 · NWS RIW · 1 event in 1 county or zone

A thunderstorm developed in the lee of the Big Horn Mountains and strengthened rapidly as it encountered higher dew point air. It became severe east of Interstate 25.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A thunderstorm developed in the lee of the Big Horn Mountains and strengthened rapidly as it encountered higher dew point air. It became severe east of Interstate 25. A trained spotter to the east of Kaycee reported half dollar size hail as the storm passed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at May 9, 1:06 PM MST, 1 hour 23 minutes earlier.

Area forecast discussion, May 9, 1:06 PM MST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
206 PM MDT Wed May 9 2018

.SHORT TERM...This evening through Saturday
Issued at 119 PM MDT Wed May 9 2018

As a Pacific low pressure trough moves out of the Pacific Northwest
and moves across Idaho, moisture and instability will increase across
western and central Wyoming this afternoon and evening with increasing
clouds, and showers and thunderstorms developing in the afternoon
continuing into the evening. Some showers will linger over the
mountains through the night.  Another Pacific trough will move
through the area on Thursday with more showers and thunderstorms
expected.  Clouds and precipitation will have a cooling effect
with increasing relative humidity through the rest of the week.
A third Pacific low pressure trough is expected to cut off over
southern Idaho and northern Utah Friday with precipitation
becoming widespread across the area with wet heavy snow in the
mountains above 8500 feet.  Expect embedded thunderstorms to
produce areas of heavy rain, and snow mainly orographically
distributed with cold east to northeast low level flow east of
the Continental Divide. The Mid range models have been rather
consistent with the timing and strength of this low and with the
distribution of the precipitation. Main differences have been with
the rain snow line in the mountains. Colder trend will likely
win out with significant evaporative cooling as standing water
and accumulating snow develop through Friday night and Saturday.
The low is expected to stay west of the Colorado Mountains, in
the Great Basin through Saturday with strong upper level
divergence over western and central Wyoming. Colder temperatures
and accumulating snow will retard the snow melt in the mountains
but heavy rains below 8500 feet will likely cause flooding
of small streams and fields before the precipitation ends.

.LONG TERM...Saturday night through Wednesday
Issued at 119 PM MDT Wed May 9 2018

An upper level low will remain over S ID/N NV Saturday night into
Sunday, keeping a moist, diffluent S-SW flow aloft over the
region. This will keep the precipitation going through the rest of
the weekend and possibly into Monday. Any flooding issues that may
arise Friday or Saturday may continue through this time, with
little to no relief. Snow levels Sunday morning will be a bit
higher ~8000 ft. Temperatures will be cool on Sunday as well, with
readings mainly in the 50s to the lower to middle 60s. The upper
low is expected to finally fill in and begin to dissipate by
Monday, given how the model guidance has continued to slow this
system to become nearly stationary over the last couple of model
runs. Isolated to scattered showers and thunderstorms will remain
in the forecast through Tuesday. Drier weather may not arrive
until Wednesday.

&&

.AVIATION...For the 18Z TAFS through 18Z Thursday afternoon
Issued at 1119 AM MDT Wed May 9 2018

VFR conditions to prevail through the period. Isolated showers and
thunderstorms will develop over the western mountains after 18Z.
This activity will move eastward this afternoon into the evening.
Isolated showers or storms will be possible through 06Z Thu
before ending by 09Z. Wind gusts to 30 knots will be common near
showers and storms. Showers could redevelop by 12Z Thu along and
south and east of a KEVW to KPNA line, spreading northeast to
include KLND-KRIW by 18Z.

&&

.FIRE WEATHER...
Issued AT 119 PM MDT Wed May 9 2018

As a Pacific low pressure trough moves out of the Pacific Northwest
and moves across Idaho, moisture and instability will increase across
western and central Wyoming this afternoon and evening with increasing
clouds, and showers and thunderstorms developing in the afternoon
continuing into the evening. Some showers will linger over the
mountains through the night.  Another Pacific trough will move
through the area on Thursday with more showers and thunderstorms
expected.  Clouds and precipitation will have a cooling effect
with increasing relative humidity through the rest of the week.
A third Pacific low pressure trough is expected to cut off over
southern Idaho and northern Utah Friday with precipitation
becoming widespread across the area with wet heavy snow in the
mountains above 8500 feet.  Expect embedded thunderstorms to
produce areas of heavy rain, and snow mainly orographically
distributed with cold east to northeast low level flow east of
the Continental Divide. The Mid range models have been rather
consistent with the timing and strength of this low and with the
distribution of the precipitation. Main differences have been with
the rain snow line in the mountains. Colder trend will likely
win out with significant evaporative cooling as standing water
and accumulating snow develop through Friday night and Saturday.
The low is expected to stay west of the Colorado Mountains, in
the Great Basin through Saturday with strong upper level
divergence over western and central Wyoming. Colder temperatures
and accumulating snow will retard the snow melt in the mountains
but heavy rains below 8500 feet will likely cause flooding
of small streams and fields before the precipitation ends.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baker
LONG TERM...LaVoie
AVIATION...LaVoie
FIRE WEATHER...Baker
Hazardous weather outlook, May 9, 1:20 AM MST, 13 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
220 AM MDT Wed May 9 2018

WYZ001>020-022>030-101300-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
220 AM MDT Wed May 9 2018

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Isolated afternoon and evening thunderstorms, particularly over
northwest Wyoming, will produce gusty outflow wind and lightning.

Warm temperatures today will cause mountain snowmelt. Streams and
tributaries flowing out of the mountains will see additional
rises. Some waterways could reach bankfull. Main stem rivers are
expected to rise, but remain below bankfull.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thursday...Isolated to scattered afternoon and evening
thunderstorms are possible across the entire area.

Friday and Saturday...There is a better chance of showers and
thunderstorms over the region. Significant rain and mountain snow
look possible in central Wyoming with perhaps one to two inches
of precipitation.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to report hail and wind gusts past 45 mph.
Thank you.

In the hours before

Special weather statement, May 9, 1:27 PM MST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Riverton WY
227 PM MDT Wed May 9 2018

WYZ001-012-013-101000-
Yellowstone National Park-Teton and Gros Ventre Mountains-
Jackson Hole-
Including the cities of Lake, Mammoth, Old Faithful, and Jackson
227 PM MDT Wed May 9 2018

...Heavy rain in the valleys with heavy snow in the Mountains
Friday through Sunday...

A Pacific low pressure trough is expected to cut off over
southern Idaho and northern Utah Friday with precipitation
becoming widespread across the area with wet heavy snow in the
mountains above 8500 feet. Expect embedded thunderstorms to
produce areas of heavy rain, and snow mainly orographically
distributed. Snowfall amounts of 15 to 20 inches are possible
above 9000 feet. Rainfall of one, to one and a half inches is
possible in the valleys.

The low is expected to stay west of the Colorado Mountains, in
the Great Basin through Sunday. Colder temperatures and
accumulating snow will retard the snow melt in the mountains but
heavy rains below 8500 feet will likely cause flooding of small
streams and fields before the precipitation tapers off Sunday.

WYZ002>008-101000-
Absaroka Mountains-Cody Foothills-North Big Horn Basin-
Southwest Big Horn Basin-Southeast Big Horn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Including the cities of Cody, Meeteetse, Thermopolis, and Worland
227 PM MDT Wed May 9 2018

...Heavy rain in the valleys with heavy snow in the Mountains
Friday through Sunday...

A Pacific low pressure trough is expected to cut off over
southern Idaho and northern Utah Friday with precipitation
becoming widespread across the area with wet heavy snow in the
mountains above 8500 feet. Expect embedded thunderstorms to
produce areas of heavy rain, and snow mainly orographically
distributed. Snowfall amounts of 20 to 25 inches are possible
above 9000 feet. Rainfall of one, to two inches is possible in
the valleys.

The low is expected to stay west of the Colorado Mountains, in
the Great Basin through Sunday. Colder temperatures and
accumulating snow will retard the snow melt in the mountains but
heavy rains below 8500 feet will likely cause flooding of small
streams and fields before the precipitation tapers off Sunday.

WYZ015>019-101000-
Wind River Mountains East-Upper Wind River Basin-Wind River Basin-
Lander Foothills-Green Mountains and Rattlesnake Range-
Including the cities of Dubois, Riverton, Shoshoni, Lander,
and Jeffrey City
227 PM MDT Wed May 9 2018

...Heavy rain in the valleys with heavy snow in the Mountains
Friday through Sunday...

A Pacific low pressure trough is expected to cut off over
southern Idaho and northern Utah Friday with precipitation
becoming widespread across the area with wet heavy snow in the
mountains above 8500 feet. Expect embedded thunderstorms to
produce areas of heavy rain, and snow mainly orographically
distributed. Snowfall amounts of 25 to 30 inches are possible
above 9000 feet. Rainfall of two, to three inches is possible in
the valleys.

The low is expected to stay west of the Colorado Mountains, in
the Great Basin through Sunday. Colder temperatures and
accumulating snow will retard the snow melt in the mountains but
heavy rains below 8500 feet will likely cause flooding of small
streams and fields before the precipitation tapers off Sunday.

WYZ009>011-101000-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-
Including the cities of Buffalo and Kaycee
227 PM MDT Wed May 9 2018

...Heavy rain in the valleys with heavy snow in the Mountains
Friday through Sunday...

A Pacific low pressure trough is expected to cut off over
southern Idaho and northern Utah Friday with precipitation
becoming widespread across the area with wet heavy snow in the
mountains above 8500 feet. Expect embedded thunderstorms to
produce areas of heavy rain, and snow mainly orographically
distributed. Snowfall amounts of 25 to 30 inches are possible
above 9000 feet. Rainfall of two, to three inches is possible in
the valleys.

The low is expected to stay west of the Colorado Mountains, in
the Great Basin through Sunday. Colder temperatures and
accumulating snow will retard the snow melt in the mountains but
heavy rains below 8500 feet will likely cause flooding of small
streams and fields before the precipitation tapers off Sunday.

WYZ020-022-101000-
Natrona County Lower Elevations-Casper Mountain-
Including the city of Casper
227 PM MDT Wed May 9 2018

...Heavy rain in the valleys with heavy snow in the Mountains
Friday through Sunday...

A Pacific low pressure trough is expected to cut off over
southern Idaho and northern Utah Friday with precipitation
becoming widespread across the area with wet heavy snow in the
mountains above 8500 feet. Expect embedded thunderstorms to
produce areas of heavy rain, and snow mainly orographically
distributed. Snowfall amounts of 25 to 30 inches are possible
above 9000 feet. Rainfall of two, to three inches is possible in
the valleys.

The low is expected to stay west of the Colorado Mountains, in
the Great Basin through Sunday. Colder temperatures and
accumulating snow will retard the snow melt in the mountains but
heavy rains below 8500 feet will likely cause flooding of small
streams and fields before the precipitation tapers off Sunday.

WYZ014-023>027-101000-
Wind River Mountains West-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Including the cities of Afton, Alpine, Star Valley Ranch, Thayne,
Pinedale, La Barge, Big Piney, Farson, Kemmerer, and Cokeville
227 PM MDT Wed May 9 2018

...Heavy rain in the valleys with heavy snow in the Mountains
Friday through Sunday...

A Pacific low pressure trough is expected to cut off over
southern Idaho and northern Utah Friday with precipitation
becoming widespread across the area with wet heavy snow in the
mountains above 8500 feet. Expect embedded thunderstorms to
produce areas of heavy rain, and snow mainly orographically
distributed. Snowfall amounts of 20 to 25 inches are possible
above 9000 feet. Rainfall of one, to two inches is possible in
the valleys.

The low is expected to stay west of the Colorado Mountains, in
the Great Basin through Sunday. Colder temperatures and
accumulating snow will retard the snow melt in the mountains but
heavy rains below 8500 feet will likely cause flooding of small
streams and fields before the precipitation tapers off Sunday.

WYZ028>030-101000-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
Including the cities of Rock Springs, Green River, and Wamsutter
227 PM MDT Wed May 9 2018

...Heavy rain in the valleys with heavy snow in the Mountains
Friday through Sunday...

A Pacific low pressure trough is expected to cut off over
southern Idaho and northern Utah Friday with precipitation
becoming widespread across the area with wet heavy snow in the
mountains above 8500 feet. Expect embedded thunderstorms to
produce areas of heavy rain, and snow mainly orographically
distributed. Snowfall amounts of 10 to 15 inches are possible
above 8500 feet. Rainfall of one inch is possible in the valleys.

The low is expected to stay west of the Colorado Mountains, in
the Great Basin through Sunday. Colder temperatures and
accumulating snow will retard the snow melt in the mountains but
heavy rains below 8500 feet will likely cause flooding of small
streams and fields before the precipitation tapers off Sunday.
Special weather statement, May 9, 1:44 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Riverton WY
244 PM MDT WED MAY 9 2018

WYZ011-092115-
Southeast Johnson County-
244 PM MDT WED MAY 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL JOHNSON COUNTY
UNTIL 315 PM MDT...

At 244 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kaycee, moving east at 10 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of south central
Johnson County.

This includes Interstate 25 between mile markers 245 and 264.

LAT...LON 4369 10675 4386 10667 4383 10635 4358 10647
TIME...MOT...LOC 2044Z 287DEG 7KT 4376 10662

TL
Special weather statement, May 9, 2:16 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Riverton WY
316 PM MDT WED MAY 9 2018

WYZ011-092145-
Southeast Johnson County-
316 PM MDT WED MAY 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON COUNTY UNTIL
345 PM MDT...

At 316 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Kaycee, moving southeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Linch around 345 PM MDT.

This includes Interstate 25 between mile markers 240 and 246.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4349 10632 4349 10640 4362 10658 4377 10645
      4363 10617
TIME...MOT...LOC 2116Z 299DEG 12KT 4366 10643

TL

The radar

The Riverton/Lander radar (KRIW), 175 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Johnson

When
May 9, 2:29 PM MST to 2:35 PM MST
Where
Johnson County, 7 mi E of Kaycee to 7.16 mi W of Sussex
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.720, -106.510

A trained spotter reported half dollar size hail 7 miles east of Kaycee.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, May 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749458.